Gabapentin Overdose: What Happens if You Take Too Much Gabapentin?

Person laying on the ground next to a bottle of spilled gabpentin pills after overdosing

Although gabapentin is not a controlled substance at the federal level, the drug still carries the risk of abuse and overdose. Gabapentin overdose can be dangerous or even fatal in some cases, especially when taken with other drugs. If you or someone you love is taking gabapentin, it is important to make sure the medication is being used safely.

Can You Overdose on Gabapentin?

In general, gabapentin is well tolerated over a wide range of doses. However, it is possible to overdose on gabapentin, especially when taken in combination with other substances. A growing body of literature shows that gabapentin overdoses can cause potentially serious physical and psychological effects.

Signs and Symptoms of Gabapentin Overdose

A gabapentin overdose can be dangerous or even deadly. Some factors can increase the risk of a fatal overdose, such as taking several substances at once. Gabapentin overdose symptoms can include:

  • Drowsiness
  • Movement difficulties
  • Dizziness
  • Nausea or vomiting
  • Rapid heartbeat
  • Low blood pressure

If you think someone may be overdosing on gabapentin, you should call 911. This is especially true if you suspect the person has taken gabapentin with other substances.

Gabapentin Overdose Statistics

An increasing number of people abuse gabapentin to get high and are at risk of overdose. The Centers for Disease Control and Prevention recently studied gabapentin overdoses. Of the 58,362 overdose deaths with toxicology results in 2019 and 2020, 5,687 (9.7%) showed positive results for gabapentin.

Gabapentin was believed to be a factor in 2,975 of these 5,687 deaths (52.3%). An overwhelming majority of these deaths — around 90% — also involved opioids like fentanyl. Most gabapentin-linked overdose deaths occurred in those who were white (83.2%) and aged 35 to 54 (52.2%). Both men and women were almost equally likely to overdose on gabapentin.

What Happens if You Take Too Much Gabapentin?

Gabapentin works by slowing down the central nervous system. It does so by mimicking the effects of the neurotransmitter gamma-aminobutyric acid (GABA), which slows down activity in the brain. GABA is an inhibitory neurotransmitter, meaning that brain cells release it to slow down the function of other brain cells. Taking too much gabapentin can enhance this slow-down effect, making the drug’s side effects more pronounced.

Side Effects of Taking Too Much Gabapentin

The side effects of taking too much gabapentin generally involve more pronounced versions of gabapentin’s usual side effects. Because gabapentin is a central nervous system depressant, taking too much can slow down the central nervous system and cause side effects that include:

  • Dizziness
  • Drowsiness
  • Slurred speech
  • Lethargy
  • Loss of consciousness

Can Taking Too Much Gabapentin Kill You?

Taking too much gabapentin is rarely fatal on its own, but it can be deadly if the gabapentin is taken with other substances, like alcohol or opioids. For this reason, it’s important to only use gabapentin as prescribed and avoid taking it with other substances, especially illicit drugs.

Gabapentin Overdose Treatment

In the absence of another drug, gabapentin overdose treatment is limited to supportive care. When combined with a central nervous system depressant, a gabapentin overdose may cause respiratory depression and coma, potentially requiring artificial ventilation to ensure airflow. If you suspect a gabapentin overdose, call 911.

Gabapentin Overdose Prevention

A growing body of literature suggests that gabapentin alone is not associated with a substantial risk of overdose. However, when gabapentin is used with opioids, the risk increases significantly. The best way to prevent an overdose is to only take gabapentin that has been prescribed to you and to avoid mixing it with other substances. If you have prescriptions for gabapentin and other medications, talk to your doctor to make sure you are not at risk for dangerous drug interactions.

If you or a loved one is struggling with gabapentin abuse, help is available at The Recovery Village at Palmer Lake. Contact our intake experts today to learn more about treatment programs that can work well for your situation.

Klein-Schwartz, Wendy; Shepherd, J. Greene; Gorman, Susan; Dahl, Brad. “Characterization of gabapentin overdose using a poison center case series.” Journal of Toxicology, Clinical Toxicology, 2003. Accessed June 20, 2022. Mattson, Christine L.; Chowdhury, Farnaz; Gilson, Thomas P. “Notes from the Field: Trends in Gabapentin Detection and Involvement in Drug Overdose Deaths — 23 States and the District of Columbia, 2019–2020.” Morbidity and Mortality Weekly Report, May 13, 2022. Accessed June 20, 2022. Drug Enforcement Administration. “Gabapentin (Neurontin).” September 2019. Accessed June 20, 2022. DrugBank. “Gabapentin.” Accessed June 20, 2022.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.